I am 24 years old, female, and I have had Ulcerative Colitis for almost 6 years.
I want to make a long story short but will say that I was never an unhealthy eater, firstly, but I do follow SCD now. My UC symptoms were lots of bowel movements (8 to 20 daily), lots of mucus, some blood, extreme urgency. I never was really in remission without prednisone. I took lots and lots of Asacol (15 daily at times), lialda, apriso, enemas, foam enemas, suppositories before playing with the scarier stuff.
If I had not been so whiny/embarassed the enemas and diet changes would have probably been enough. (Whiny about the enemas and lacking in time to devote to a serious diet).
I took Imuran/azathioprine and within a few months my legs were covered in hives, “drug reaction”, and dropped that. The rash cleared in a week, and I was freaked out about medications for a while.
I was gluten free, dairy free, soy free, caffeine free and did well for a while, but then this whole mess started when I was about to graduate from college – I started having a bad flare up, and I took prednisone so that I could have a worry free graduation ceremony. Then I traveled and with a lowered immune system I caught amoebic dysentery – that brought about a really killer flare up, even though I cleared the amoebic dysentery with targeted medications. The flare wasn’t going anywhere, and I really didn’t want to take prednisone again, so I finally gave in to Remicade. I was tired of battling, and it sounded promising.
I received 3 Remicade infusions total, the last one was Halloween of 2010. It was helping my UC. Not 100% normal, I still maintained gluten free, dairy free, soy free, caffeine free diet, and still I had a very sensitive system, and I still do.
But I was doing much better, and I planned to stay on it.
My infusions were fine, maybe I was a little tired that day, but otherwise no problem. Well, persistent yeast infections were the other major side effect. AND THEN, 4 weeks after my third infusion, one random day, I started to develop a pustular rash, everywhere. It was on my face, scalp, legs, arms, back, chest, stomach (not hands or feet). Within a day I knew I was having a drug reaction and went to the doctor. I was biopsied and put on antibiotics, told I was having stress-induced acne, not related to Remicade. It kept spreading daily, spreading as in more and more pustules were developing, I looked like I had really bad chicken pox. No improvement, just worsening. I was referred to more doctors, dermatologists and GI doctors. I ended up at Mt Sinai in NYC, with some of the best specialists, and was put on more antibiotics. They said I had an infection from my immune system being suppressed from Remicade. About 10 days in my mom flew in and stayed with me for weeks, the rash was becoming so extreme, I couldn’t wear clothes or really go anywhere except to doctors, she had to take care of me. It was becoming very painful, and it was changing, crusting over, flaking, it was terrifying, still spreading. I was losing weight, all the years with UC without any significant weight loss, but here I was losing 15 pounds in a matter of weeks. I was also taking lots of antibiotics and started flaring with lots of blood. Showering was burning painful, and pain lasted for hours after, but I had to stay clean. It took 3 weeks for anyone to figure out what was happening, by which time I was covered and unable to function at all – “neutrophilic dermatosis”, but not in a form they had ever seen. And they said that Remicade should be used to treat this, not cause it. It made no sense. I know there are accounts of people developing pustular psoriasis from the biologic therapies, but this isn’t that either.
Luckily, it seemed to disappear within a day of taking prednisone 50 mg.
I was still covered in post inflammatory hyper pigmentation all over my body for months, luckily that has cleared now.
I was supposed to take Prednisone for a month or so to clear the rash, and never take Remicade again. However, after 2 weeks when I started to decrease below 40 mg, the rash started to reoccur. I have since added high doses of Dapsone (which makes me very anemic) and SSKI (which suppresses my thyroid, now I have to take thyroid hormone too) in order to decrease prednisone. I still cannot get below 12.5mg. This is very unheard of. These are all high doses, and my doctors say they have never had to prescribe them like this. I also tried Cellcept which didn’t do anything. After 6 months, with urges from many doctors (I have had to seek many opinions) I decided to try Humira. They were convinced that I was allergic to something in Remicade but that Humira would treat everything. Well, the rash started to break through my maintenance formula after 2 doses of Humira, so no more Humira. Clearly it was the biologics that caused the skin disease.
To this day, no one knows exactly what it is or if it will ever go away, only that it is in the family of neutrophilic dermatosis.
People with UC that get “extraintestinal manifestations” may get another condition from this family, pyoderma gangrenosum.
Our immune systems are over-reactive, not only in our intestines, and medications that play with the immune system can actually worsen our confused immune systems.
I really wish I knew about SCD and other strategies before I experimented with these drugs. I follow SCD now, and I’m 99% symptom free intestinally. However, I’m also on prednisone 12.5 mg, and I can’t change that still, even though there’s nothing I want more than to be free of medications. I use diet and exercise to heal internally and also to battle the side effects of the medications I am forced to take. After years with colitis without remission, I swear this skin disease is much much worse. I really wish I had known how dangerous and experimental these drugs are… while this is very rare, I know I am not the only person on this site that has had a bizarre reaction to these drugs, although from what I understand from the many doctors I have seen, my reaction is one of a kind…
written by “Bad News Bear”
submitted in the Colitis Venting Area